Alert archive / Nebraska / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 293, NWS Omaha, NE

August 20, 2007Seward County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Aug 20, 2007, 6:31 PM CDT for Seward County, Nebraska. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 2007, 6:31 PM CDT (23:31 UTC)
Expired
Aug 20, 2007, 6:45 PM CDT
In force
14 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Seward County, NE

The radar

The Omaha radar (KOAX), 82 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 3:49 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.5 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2007-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 768 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2007-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
768 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
1084 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:44 PM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Aug 20, 2:44 PM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
244 PM CDT MON AUG 20 2007

.DISCUSSION...
SEVERE WEATHER POTENTIAL THROUGH THE EVENING HOURS IN THE PRIMARY
FORECAST CONCERN. THE WEEK AS A WHOLE LOOKS ACTIVE...WITH POTENTIAL
FOR SEVERE STORMS AND FLOODING THE NEXT FEW DAYS FROM LATE IN THE
AFTN THROUGH THE EVENING.

SURFACE ANALYSIS EARLY THIS AFTN SHOWED A COMPLEX PATTERN. LOW PRES
CENTER WAS LOCATED JUST NORTH OF KONL AT 19Z WITH A WARM FRONT
EXTENDING EAST THEN SOUTHEAST ACROSS IA. A SECOND LOW WAS JUST WEST
OF KHLC ALONG SURFACE TROUGH. GUSTY NORTHWEST WINDS NOTED BEHIND
WINDSHIFT. PLENTY OF MOISTURE IN PLACE AHEAD OF WINDSHIFT WITH 70S
DEWPOINTS. TEMPS AHEAD OF THE TROUGH IN KS WERE NEAR 100 F.  18Z OAX
SOUNDING STILL SHOWED SOMEWHAT OF A CAP AND PRECIPITABLE WATER OF
1.68 INCHES. WATER VAPOR LOOP SHOWED A STRONG SHORTWAVE MOVING
ACROSS THE NRN PLAINS WITH SOME EXTENSION DOWN INTO NE AND KS.

TONIGHT...EXPECT MAIN ACTIVITY TO BE WINDING DOWN BY 06Z BUT WILL
KEEP SOME LOW POPS IN SERN NE/SWRN IA OVERNIGHT. ADEQUATE SHEAR
EXPECTED TO BE IN PLACE FOR STORMS TO WORK ON...SO AT LEAST SOME
SEVERE STORMS SHOULD OCCUR ALONG WITH AREAS OF HEAVY RAIN.

FRONTAL BOUNDARY IS EXPECTED TO BE MOVING NORTH AND SOUTH THROUGH
THE AREA DURING THE NEXT FEW DAYS. TIMING SHORTWAVE ENERGY MOVING
THROUGH THE REGION WILL BE IMPORTANT. WE WILL BE UNDER THE INFLUENCE
OF DECENT WEST/SOUTHWEST FLOW ALOFT THE NEXT FEW DAYS WITH RIDGING
OVER THE SWRN U.S. AND SERN STATES. TROUGH AXIS SEEMS TO SHIFT EAST
OF US BY SATURDAY...AND THAT SHOULD ALLOW FOR A DRIER PATTERN.

HAVE HIGHS TUESDAY IN THE UPPER 80S TO MID 90S...IN THE MID 80S TO
LOWER 90S WEDNESDAY AND THURSDAY...THEN MAINLY 80S FRIDAY THROUGH
MONDAY. DID NOT ADD PCPN INTO THE NEW DAY 7 (MONDAY) JUST YET AS
FRONT PUSHES IN...BUT MIGHT NEED TO ADD IF LATER MODEL RUNS STILL
SHOW POTENTIAL.

&&

.AVIATION...
FOR THE FOLLOWING TAF SITES...KOFK/KOMA/KLNK

TSRA WILL BE POSSIBLE LATE THIS AFTERNOON AND THIS EVENING AT
KOFK/KOMA/KLNK AS AN AREA OF LOW PRESSURE AND ATTENDANT FRONTAL
SYSTEM MOVE INTO THE AREA. SOME OF THESE STORMS MAY CONTAIN HAIL
HIGH WINDS...AND HEAVY RAIN.  MVFR CIGS AND VSBYS WILL AT TIME
ACCOMPANY THE STORMS AND WITH THE MOISTURE IN THE VICINITY UNTIL
TUESDAY MORNING...LINGER INTO THE MORNING HRS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

DISCUSSION...MILLER
AVIATION...ZAPOTOCNY
Hazardous weather outlook, Aug 20, 4:47 PM CDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
447 PM CDT MON AUG 20 2007

IAZ043-055-056-069-079-080-090-091-NEZ015>018-030>034-042>045-
050>053-065>068-078-088>093-211100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
447 PM CDT MON AUG 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
PARTS OF SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND TUESDAY

SEVERE THUNDERSTORMS ARE LIKELY OVER PORTIONS OF THE AREA THROUGH
THE MID EVENING HOURS. A TORNADO WATCH IS IN EFFECT UNTIL 9 PM CDT.
WIND SHEAR AND INSTABILITY ARE FAVORABLE FOR SUPERCELL STORMS. THE
MAIN THREATS ARE EXPECTED TO BE LARGE HAIL AND DAMAGING WINDS...
BUT SOME TORNADOES ARE POSSIBLE. THE COVERAGE OF STORMS SHOULD
DECREASE BY MIDNIGHT.

A SIMILAR SITUATION IS POSSIBLE ON TUESDAY. HIGH INSTABILITY AND
WIND SHEAR SUGGEST LARGE HAIL AND DAMAGING WINDS...AND MAYBE A
TORNADO OR TWO...WILL BE POSSIBLE ALONG ANOTHER FRONT MOVING INTO
THE AREA TUESDAY AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

SEVERE STORMS MAY LINGER INTO TUESDAY EVENING.

THE WEATHER PATTERN IS EXPECTED TO REMAIN UNSETTLED THROUGH THE
END OF THE WORK WEEK. SEVERE STORMS WILL BE POSSIBLE AGAIN
WEDNESDAY AFTERNOON AND EVENING. LATER OUTLOOKS WILL ADDRESS THE
POTENTIAL FOR SEVERE WEATHER THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS SHOULD PASS ALONG ANY SEVERE WEATHER REPORTS OR
HEAVY RAIN AMOUNTS THIS EVENING. SPOTTER ACTIVATION IS POSSIBLE
AGAIN TUESDAY AFTERNOON.

NEZ011-012-211100-
CEDAR-KNOX-
447 PM CDT MON AUG 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND TUESDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER PARTS OF NORTHEAST
NEBRASKA THROUGH THE EVENING. THE MAIN THREATS ARE EXPECTED TO BE
LARGE HAIL AND DAMAGING WINDS. THE COVERAGE OF STORMS SHOULD
DECREASE BEFORE MIDNIGHT.

A SIMILAR SITUATION IS POSSIBLE ON TUESDAY. HIGH INSTABILITY AND
WIND SHEAR SUGGEST LARGE HAIL AND DAMAGING WINDS...AND MAYBE A
TORNADO OR TWO...WILL BE POSSIBLE ALONG ANOTHER FRONT MOVING INTO
THE AREA TUESDAY AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

SEVERE STORMS MAY LINGER INTO TUESDAY EVENING.

THE WEATHER PATTERN IS EXPECTED TO REMAIN UNSETTLED THROUGH THE
END OF THE WORK WEEK. SEVERE STORMS WILL BE POSSIBLE AGAIN
WEDNESDAY AFTERNOON AND EVENING. LATER OUTLOOKS WILL ADDRESS THE
POTENTIAL FOR SEVERE WEATHER THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS SHOULD PASS ALONG ANY SEVERE WEATHER REPORTS OR
HEAVY RAIN AMOUNTS THIS EVENING. SPOTTER ACTIVATION IS POSSIBLE
AGAIN TUESDAY AFTERNOON.

MILLER

In the hours before

Local storm report, Aug 20, 5:30 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
530 PM CDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             1 N PRIMROSE            41.64N 98.24W
08/20/2007  M1.75 INCH       BOONE              NE   LAW ENFORCEMENT

            REPORT WAS 1.5 MILES NORTH OF PRIMROSE.

&&

MILLER
Local storm report, Aug 20, 6:03 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
603 PM CDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TSTM WND GST     TOBIAS                  40.42N 97.34W
08/20/2007  M68.00 MPH       SALINE             NE   TRAINED SPOTTER

0600 PM     HAIL             3 W FRIEND              40.65N 97.34W
08/20/2007  M0.75 INCH       SALINE             NE   TRAINED SPOTTER

&&

MILLER
Local storm report, Aug 20, 6:07 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
607 PM CDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     HAIL             3 NW DORCHESTER         40.68N 97.16W
08/20/2007  M0.88 INCH       SALINE             NE   TRAINED SPOTTER

            NICKEL SIZE HAIL AND WINDS STRONG ENOUGH TO BREAK 2 INCH
            TREE LIMBS. OR ABOUT 9 MILES SOUTHWEST OF MILFORD.

&&

MILLER
Local storm report, Aug 20, 6:10 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
610 PM CDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     TSTM WND GST     WESTERN                 40.39N 97.20W
08/20/2007  E60 MPH          SALINE             NE   TRAINED SPOTTER

&&

MILLER
Local storm report, Aug 20, 6:16 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
616 PM CDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             1 N FRIEND              40.67N 97.28W
08/20/2007  M0.88 INCH       SALINE             NE   EMERGENCY MNGR

&&

MILLER
Local storm report, Aug 20, 6:18 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
618 PM CDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             2 W WESTERN             40.39N 97.24W
08/20/2007  M0.75 INCH       SALINE             NE   EMERGENCY MNGR

0616 PM     HAIL             5 SW MILFORD            40.72N 97.12W
08/20/2007  M0.88 INCH       SEWARD             NE   TRAINED SPOTTER

&&

MILLER

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 4:50 PM CDTSevere Thunderstorm WarningOAXBoone55 min
Aug 20, 5:38 PM CDTSevere Thunderstorm WarningOAXBoone52 min
Aug 20, 5:42 PM CDTSevere Thunderstorm WarningOAXSaline63 min
Aug 20, 5:52 PM CDTSevere Thunderstorm WarningOAXDodge53 min
Aug 20, 5:56 PM CDTSevere Thunderstorm WarningOAXColfax49 min
Aug 20, 6:05 PM CDTSevere Thunderstorm WarningOAXSeward25 min
Aug 20, 6:09 PM CDTSevere Thunderstorm WarningOAXButler66 min
Aug 20, 6:20 PM CDTSevere Thunderstorm WarningOAXGage, Lancaster55 min
Aug 20, 6:23 PM CDTTornado WarningOAXButler, Colfax35 min
Aug 20, 6:25 PM CDTTornado WarningOAXDodge17 min
Aug 20, 6:54 PM CDTSevere Thunderstorm WarningOAXSaunders56 min
Aug 20, 6:58 PM CDTSevere Thunderstorm WarningOAXCass, Otoe47 min
Aug 20, 10:23 AM CDTSevere Thunderstorm WarningOAXMonona17 min
Aug 20, 10:54 AM CDTSevere Thunderstorm WarningOAXShelby66 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.